Ohio, 2008

Lake-Effect Snow in Ohio, November 16 to 18, 2008

November 16 to 18, 2008 · NWS CLE · 2 events in 2 counties and zones

An area of strong low pressure passed to the north of Lake Erie on November 15th. Persistent northwest flow behind this system ushered much colder air into the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of strong low pressure passed to the north of Lake Erie on November 15th. Persistent northwest flow behind this system ushered much colder air into the region. Temperatures became cold enough for lake effect snow showers to develop during the early afternoon hours of November 16th. This activity intensified during the evening hours of the 16th and early morning hours of the 17th. The snow showers finally tapered off during the morning hours of the 18th. Significant snow accumulation occurred on the higher terrain inland from Lake Erie. Gusty northwest winds accompanied the snow showers and caused some blowing and drifting. Many accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 16, 12:34 PM EST, 26 minutes earlier.

Area forecast discussion, Nov 16, 12:34 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1234 PM EST SUN NOV 16 2008

.SYNOPSIS...
A TROUGH WILL MOVE THROUGH THE LOWER GREAT LAKES REGION
TODAY...ALLOWING LAKE EFFECT SNOW TO DEVELOP ACROSS NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA THIS AFTERNOON AND EVENING. LAKE EFFECT
SNOW WILL CONTINUE THROUGH THE EARLY PART OF THE UPCOMING WEEK
BEFORE GRADUALLY TAPERING OFF LATE TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MAIN TROUGH AND ASSOCIATED PRECIPITATION NOW EXITING THE FORECAST
AREA...PRECIS ALL BUT DONE IN THE EASTERN COUNTIES HOWEVER THE NEXT
WAVE IS ALREADY BEGINNING TO SNEAK INTO MICHIGAN AND INDIANA. PVA
AND LIFT AHEAD OF THIS WAVE HAS ALLOWED SCATTERED SNOW SHOWERS TO
DEVELOP AND MOVE INTO THE WESTERN SITES...I THINK IT WILL BE UNTIL
AT LEAST MID MORNING BEFORE THE WAVE HAS ANY MAJOR EFFECT ON THE
WEATHER ELSEWHERE BUT I WILL MENTION SCATTERED SNOW SHOWERS AT
ALMOST ALL LOCATIONS THROUGH THE MORNING HOURS. AFTER THIS MORNING
AND AS THE WINDS BEGIN TO TAKE ON A MORE SOUTHWESTERLY COMPONENT...I
THINK ALL SNOW WILL BE CONFINED TO THE LAKESHORE AND SNOWBELT
COUNTIES ALTHOUGH A FEW SCATTERED SNOW SHOWERS CANT BE RULED OUT
FROM TOLEDO TO MANSFIELD.

THE MODELS ARE SHOWING THINGS REALLY GETTING THEIR ACT TOGETHER LATE
THIS AFTERNOON DOWNWIND OF THE LAKE WITH STRONG LIFT AND GOOD
925-850MB FLOW COMING OFF THE LAKE. THIS SHOULD BE THE BEGINNING OF
A FAIRLY PROLONGED LES EVENT AND I WILL ISSUE A LES WARNING WITH THE
MORNING PACKAGE. DEBATING ABOUT WIND DIRECTION...CURRENT OPERATIONAL
MODEL GUIDANCE SHOWS CUYAHOGA/TRUMBULL COUNTIES IN OK SHAPE AND NOT
IN NEED OF A WARNING AT THIS TIME. LOCALLY RUN MODELS INDICATE A
MORE WESTERLY COMPONENT TO THE WIND AND SUGGEST BOTH THESE COUNTIES
SHOULD BE INCLUDED. FOR NOW I WILL ISSUE A WARNING FOR CUYAHOGA LAKE
GEAUGA ASHTABULA ERIE AND CRAWFORD AND LEAVE TRUMBULL OUT. THE
OPERATIONAL GUIDANCE SHOWS THAT TRUMBULL PROBABLY WONT HAVE ISSUES
UNTIL MONDAY AFTERNOON OR MONDAY EVENING SO THERE IS STILL SOME TIME
TO DECIDE ON THEM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
LES SHOULD BE WELL UNDERWAY BY TONIGHT WITH ONE DOMINANT BAND COMING
OFF OF LAKE ERIE. WARNING TYPE AMOUNTS FORECAST ACROSS THE ENTIRE
SNOWBELT WITH LOCALLY 12 POSSIBLE ACROSS INLAND NW PA AND THE USUAL
LOCATIONS IN GEAUGA COUNTY. BY MONDAY THE WINDS WILL BACK A BIT IN
ADVANCE OF A STRONG TROUGH OVER CENTRAL ONTARIO. THIS WILL PROBABLY
KEEP ACCUMS DOWN JUST A BIT AS THE BANDS SHIFT AROUND BUT STILL
THINK AN ADDITIONAL 3-5 OR 4-6 INCHES IS LIKELY DURING THE DAY ON
MONDAY. BY MONDAY NIGHT THE NEXT TROUGH WILL BE ON OUR DOORSTEP
WITH WINDS TURNING OUT OF THE NORTHWEST TUESDAY MORNING. LES
LIKELY TO CONTINUE INTO TUESDAY MORNING WITH A LAKE HURON
CONNECTION DEVELOPING ALTHOUGH WITH NW FLOW ITS A HARD CALL WITH
MULTI BANDS INSTEAD OF ONE LARGE BAND. FIRST GUESS WAS AN
ADDITIONAL 2-4 INCHES MONDAY NIGHT AND YET ANOTHER 2-4 INCHES
DURING THE DAY TUESDAY DOWNWIND OF THE LAKE BUT THIS WILL NEED TO
BE LOOKED AT AGAIN. IN THE TEXT IT ENDS UP BEING WORDED AS
ADDITIONAL LIGHT TO MODERATE ACCUMULATIONS. FINALLY BY TUESDAY
NIGHT HIGH PRESSURE STARTS TO MOVE INTO THE AREA FROM THE WEST
WHICH SHOULD SIGNIFICANTLY DIMINISH LES ACROSS MOST OF THE AREA. I
ENDED THE WARNING AT 4PM TUESDAY AS BY THAT TIME THERE SHOULD BE
SOME SORT OF END TO THE SNOW IN SITE.

BY WEDNESDAY HIGH PRESSURE SHOULD BE IN CONTROL OVER MOST OF THE
AREA. THIS SHOULD BE RELATIVELY SHORT LIVE HOWEVER AS ANOTHER WAVE
IS EXPECTED TO DIVE ACROSS LAKE HURON WEDNESDAY AFTERNOON AND INTO
THE FORECAST AREA WEDNESDAY EVENING. I KEPT THE FORECAST DRY DURING
THE FIRST PART OF WEDNESDAY...THEN RE-INTRODUCED POPS PER THE GFS
SOLUTION WEDNESDAY AFTERNOON AND NIGHT.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
NOT MUCH DIFFERENCE IN THE MODEL GUIDANCE THIS MORNING AS ALL
OPERATIONAL GUIDANCE SHOWING THE NEXT WAVE OF LOW PRESSURE UPON
US BY THURSDAY. THIS WAVE SHOULD BE RELATIVELY FAST MOVING WITH
THE MAJORITY OF THE SYNOPTIC SNOW OCCURRING DURING THE DAY ON
THURSDAY...WITH THE FAST SPEED IT DOESNT LOOK LIKE A BLOCKBUSTER
IN TERMS OF ACCUMS. HOWEVER...LES LOOKS LIKELY BEHIND THE WAVE
THURSDAY NIGHT AND I CONTINUED WITH THE IDEA OF LIKELY POPS
DOWNWIND OF THE LAKE THURSDAY NIGHT. BY FRIDAY HIGH PRESSURE WILL
START TO CREEP IN FROM THE SOUTHWEST...THIS SHOULD PROVIDE ENOUGH
DIRECTIONAL SHEAR TO BREAK UP THE LES AND I SLOWLY TAPERED BACK
POPS THROUGH FRIDAY NIGHT. SATURDAY ACTUALLY LOOKS LIKE THE DRIEST
DAY OF ALL OVER WITH HIGH PRESSURE JUST TO THE EAST OF THE AREA.
DRY FORECAST LOOKS REASONABLE AT THIS POINT AND SEE NO REASON TO
GO WITH ANY SORT OF PRECIS.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
LAKE EFFECT SNOW SHOWERS AND SQUALLS EXPECTED FOR KCLE VICINITY AS
WELL AS KERI THROUGH THE PERIOD. ELSEWHERE EXPECT SCATTERED SNOW
SHOWERS WITH SOME DEPENDENCE ON WIND DIRECTION OFF OF LAKE
MICHIGAN AS WELL AS DISTURBANCES ALOFT MOVING THROUGH THE AREA.
FOR THE REMAINDER OF THE AFTERNOON EXPECT SNOW SHOWERS OUTSIDE
THE LAKE EFFECT AREA TO DECREASE AS WINDS BACK AHEAD OF THE NEXT
SHORT WAVE. THIS YIELDS LESS OF A LAKE MICHIGAN FETCH AND THUS
LESS AVAILABLE MOISTURE. ACROSS THE LAKE EFFECT AREA ACTUALLY
EXPECT SNOW SHOWERS TO BEGIN TO INCREASE AS HIGHER LEVEL MOISTURE
ASSOCIATED WITH THE SHORT WAVE BEGINS TO SEED LOW LEVEL CLOUDS
FROM ABOVE. THIS SHOULD AFFECT PRIMARILY KERI AS BACKING WINDS
WILL TAKE KCLE OUT OF A FAVORABLE FETCH TEMPORAIRLY. THIS EVENING
WINDS VEER BACK TO WNW AND EXPECT KCLE TO GET MORE SNOW SHOWERS AS
WELL AS KERI. ELSEWHERE THE VEERING WINDS WILL BRING ADDITIONAL
MICHIGAN MOISTURE BACK TO THE AREA SO EXPECT MORE SNOW SHOWERS OFR
THE REMAINDER OF THE AREA AS WELL. BEST CHANCE FOR IFR WILL BE
KERI AND KCLE WITH AT LEAST MVFR A GOOD BET ACROSS THE REST OF
THE AREA AT TIMES THROUGH THE NIGHT. NAM INDICATES A LAKE EFFECT
BAND WILL MOVE INLAND IN MORE OF A NORTHWEST FLOW AFTER 12Z ACROSS
KCLE SO BROUGHT A LOWER CIG AND VISIBILITY IN AT THAT TIME.

MUCH OF THE SAME MONDAY NIGHT INTO TUESDAY. WINDS WILL BE MORE
NORTHERLY SO HEAVIER LAKE EFFECT SNOW MAY CONTINUE TO BRUSH KCLE.
HIGH PRESSURE WILL BUILD ACROSS THE AREA TUESDAY NIGHT INTO
WEDNESDAY. RETURN FLOW WILL BECOME SSW AHEAD OF NEXT COLD FRONT
WEDNESDAY NIGHT. COLDER AIR AND LAKE EFFECT SNOW SHOWERS WILL
RETURN THURSDAY INTO FRIDAY. HIGH PRESSURE WILL BUILD ACROSS THE
GREAT LAKES THIS WEEKEND.

&&

.MARINE...
LOW PULLING OUT RAPIDLY. CENTRAL PRESSURE DOWN TO 987 MB (08Z) OVER
QUEBEC. NW FLOW TO BECOME MORE WESTERLY TODAY. GRADIENT WILL RELAX A
BIT ESPECIALLY ON THE WEST END OF LAKE ERIE AND CAN TAKE THE GALE
WARNING DOWN FOR THE WEST THIRD. GALE WARNING CURRENTLY IN EFFECT
UNTIL 4 PM FOR THE REMAINDER. WIND MAY END UP SLIGHTLY BELOW GALE
FORCE ON THE EAST TWO THIRDS THIS AFTERNOON BUT WILL CONTINUE THE
GALE WARNING AS IS FOR NOW. WATER LEVELS NEAR THE CRITICAL MARK FOR
NAVIGATION THIS MORNING AND BACKING WIND THIS AFTERNOON WILL CREATE
A MORE FAVORABLE SET UP FOR LOW WATER AND WILL ISSUE A LOW WATER
ADVISORY THROUGH 6 PM.

BACKING WIND WILL CONTINUE TONIGHT AHEAD OF THE NEXT TROUGH AND SOME
FUNNELING WIND WILL OCCUR ACROSS THE EAST HALF OF THE LAKE. WIND
MAY STILL BE NEAR GALE FORCE EARLY TONIGHT BUT SHOULD CONTINUE TO
SLOWLY DECREASE. WIND WILL SHIFT NW BY MONDAY MORNING AS NEXT TROUGH
CROSSES THE LAKE AND PERHAPS MORE NORTHERLY BY MONDAY NIGHT. SURFACE
HIGH WILL BUILD ACROSS THE LAKE BY WEDNESDAY AND WIND WILL BACK
AGAIN TO THE SW AHEAD OF THE NEXT IN A SERIES OF STRONG WAVES TO
CROSS THE LAKE WEDNESDAY NIGHT. THERE IS A CHANCE FOR WIND AND WAVES
TO SLIP BELOW SMALL CRAFT ADVISORY CRITERIA ON WEDNESDAY BUT WIND
AND WAVES WILL PICK BACK UP FROM THE NW THURSDAY AND FRIDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
     TUESDAY FOR OHZ011>014-089.
PA...LAKE EFFECT SNOW WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
     TUESDAY FOR PAZ001>003.
MARINE...GALE WARNING UNTIL 4 PM EST THIS AFTERNOON FOR LEZ061-145>149-
     165>169.
     LOW WATER ADVISORY UNTIL 6 PM EST THIS EVENING FOR LEZ142>144-
     162>164.
     SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     LEZ142>144.

&&

SYNOPSIS...LEINS
NEAR TERM...LEINS
SHORT TERM...LEINS
LONG TERM...KOSARIK/LEINS
AVIATION...TK
MARINE...KOSARIK
Hazardous weather outlook, Nov 16, 5:02 AM EST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
502 AM EST SUN NOV 16 2008

OHZ011>014-089-PAZ001>003-171015-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
502 AM EST SUN NOV 16 2008

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>010-017>023-027>033-036>038-047-171015-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
502 AM EST SUN NOV 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>144-162>164-171015-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
502 AM EST SUN NOV 16 2008

...LOW WATER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-145>149-165>169-171015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
502 AM EST SUN NOV 16 2008

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Lake

When
November 16, 1:00 PM EST to November 18, 8:00 AM EST
Where
Lake forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Lake effect snow showers began during the early afternoon hours of November 16th. These snow showers intensified during the evening hours of the 16th. The snow showers gradually lessened on the 17th but didn't end completely till the morning hours of the 18th. Gusty northwest winds accompanied the snow showers and caused some blowing and drifting. Three day total snow accumulations of 8 to 12 inches were reported on a few of the higher spots in the county. Most of this accumulation occurred on the 16th. A maximum of 13.8 inches was measured by a spotter in Leroy. Gusty northwest winds accompanied the snow showers and caused some blowing and drifting. Many accidents were reported.

Lake-Effect Snow, Geauga

When
November 16, 1:00 PM EST to November 18, 9:00 AM EST
Where
Geauga forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Lake effect snow showers began during the early afternoon hours of November 16th. These snow showers intensified during the evening hours of the 16th. The snow showers gradually lessened on the 17th but didn't end completely till the morning hours of the 18th. Gusty northwest winds accompanied the snow showers and caused some blowing and drifting. Three day total snow accumulations exceeded a foot over much of northern Geauga County. Most of this accumulation occurred late on the 16th and early on the 17th. A maximum of 16.4 inches was measured by a spotter near Thompson. Gusty northwest winds accompanied the snow showers and caused some blowing and drifting. Many accidents were reported.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140410, 140411.